Ohio, 2017

Damaging Winds in Ohio, July 23, 2017

July 23, 2017 · NWS IWX · 3 events in 1 county or zone

A southeastward moving cold front interacted with a marginally unstable and sheared environment to produce scattered thunderstorms. A few of these storms became severe with isolated reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A southeastward moving cold front interacted with a marginally unstable and sheared environment to produce scattered thunderstorms. A few of these storms became severe with isolated reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 23, 1:10 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 23, 1:10 PM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
210 PM EDT Sun Jul 23 2017

.SYNOPSIS...
Issued at 210 PM EDT Sun Jul 23 2017

A cold front will bring low chances for scattered showers and
thunderstorms this afternoon into this evening. Drier and cooler
air then filters in behind this front tonight into early next
week. Highs on Monday will reach the mid 70s to near 80 degrees,
with highs on Tuesday in the upper 70s to low 80s. Warmer and dry
then into Wednesday before the next cold front brings renewed rain
and storm chances Wednesday night into Thursday.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 210 PM EDT Sun Jul 23 2017

The main focus for the remainder of the afternoon and early evening
will be on shower/storm coverage and intensity. Very
subtle/diffuse boundaries on the leading edge of an approaching
mid level shortwave trough may provide enough of a focus for
isolated to widely scattered showers/storms across ne IN/nw OH/sc
Lower MI during the mid-late afternoon. Weak forcing/convergence
with overall moisture quality in question should limit the
coverage and intensity, though cannot rule out an isolated
stronger storm given MLCAPE values near 1500-2000 j/kg and deep
layer shear ~30 knots.

The other feature of note will be scattered convection expected to
develop across ne IL/srn WI near the primary cold front. This
activity will attempt to survive into areas mainly west of US 31 early
this evening, weakening and shifting more south with time thanks to
waning diurnal instability and orientation of main instability
axis.

Passage of the synoptic scale trough will allow cooler and much
drier air to filter in later tonight into Monday as flow in the low
levels back north-northeast post-frontal. Subsidence/height rises in
wake of the trough, with sfc high pressure gradually building in
from the northwest, will result in dry conditions and only a
scattered CU field on Monday.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 210 PM EDT Sun Jul 23 2017

Dry and noticeably less humid conditions will persist into Monday
night and Tuesday under high pressure surface and aloft.
Heat/humidity levels then increase into Wednesday as southwest
flow returns in advance of an approaching cold front expected to
move through the local area later Wednesday night-Thursday with
the only real threat for showers/storms during the long term
period. Chances for severe storms appear low given marginal shear
profiles and unfavorable diurnal timing (another weakening/early
morning MCS?). Ample moisture return (not surprising for late July
in the Corn Belt) and slowing nature to the frontal
slope/convection as it becomes more aligned to weaker mid- level
flow could pose a heavy rain threat. This return to storm chances
and higher humidity will be brief as the next Canadian shortwave
southeast through the Great Lakes brings high pressure and dry
conditions back into the picture Friday into next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 101 PM EDT Sun Jul 23 2017

Showers and thunderstorms are expected to develop this afternoon
but should be widely scattered. Kept high end MVFR at SBN this
afternoon but that should improve after storms clear out by late
this afternoon. Winds during the forecast period will be between 5
and 10 kts generally out of the NW. Drier and VFR flight
conditions over the terminals starting this evening through the
end of the period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 23, 2:42 PM EST, 1 hour 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
342 PM EDT Sun Jul 23 2017

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-241945-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
342 PM EDT Sun Jul 23 2017 /242 PM CDT Sun Jul 23 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are expected late this afternoon into early
this evening. The main threats with any thunderstorms will be wind
gusts in excess of 30 mph, lightning, and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms Wednesday night into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-MIZ077-241945-
La Porte-Berrien-
342 PM EDT Sun Jul 23 2017 /242 PM CDT Sun Jul 23 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...This afternoon and Tonight

Isolated thunderstorms will be possible late this afternoon into
early this evening. The main threats with any thunderstorms will be
wind gusts in excess of 30 mph, lightning, and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerous swimming conditions will be possible on Lake Michigan
beaches on Monday.

There is a chance for thunderstorms Wednesday night into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-241945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
342 PM EDT Sun Jul 23 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Isolated thunderstorms will be possible late this afternoon into
early this evening. Strong to severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Conditions may become hazardous for small craft on Monday.

There is a chance for thunderstorms Wednesday night into Thursday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Jul 23, 3:37 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
437 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     3 S BELL CENTER         40.82N 86.65W
07/23/2017                   WHITE              IN   EMERGENCY MNGR

            BRANCHES DOWN AND A ROOF COLLAPSED.

&&

CR
Local storm report, Jul 23, 3:38 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
438 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND DMG     4 E SITKA               40.82N 86.67W
07/23/2017                   WHITE              IN   EMERGENCY MNGR

            POLE DOWN.

&&

CR
Local storm report, Jul 23, 3:43 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
443 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             CLYMERS                 40.71N 86.45W
07/23/2017  M0.25 INCH       CASS               IN   EMERGENCY MNGR

            ALSO ESTIMATED 40 TO 50 MPH WINDS.

&&

CR
Special weather statement, Jul 23, 3:44 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Northern Indiana
444 PM EDT SUN JUL 23 2017

OHZ001-002-004-005-232130-
Henry-Defiance-Fulton-Williams-
444 PM EDT SUN JUL 23 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN DEFIANCE...
HENRY...SOUTHWESTERN FULTON AND SOUTHEASTERN WILLIAMS COUNTIES...

At 444 PM EDT, strong thunderstorms were clustered over Stryker, or
near Archbold, moving southeast at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Defiance, Napoleon, Bryan, Wauseon, Archbold, West Unity, Stryker,
Liberty Center, Holgate, Mcclure, Pulaski, Ney, Malinta, Florida, New
Bavaria, Evansport, Grelton, Ridgeville Corners, Gerald and
Ayersville.

This includes Interstate 80 in Ohio between mile markers 22 and 30.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4116 8421 4116 8423 4148 8466 4165 8431
      4136 8388
TIME...MOT...LOC 2044Z 308DEG 31KT 4150 8437

GH
Special weather statement, Jul 23, 4:01 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
501 PM EDT SUN JUL 23 2017

INZ009-018-OHZ015-024-232145-
Allen-De Kalb-Van Wert-Paulding-
501 PM EDT SUN JUL 23 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ALLEN...SOUTH CENTRAL
DE KALB...SOUTHWESTERN PAULDING AND NORTHWESTERN VAN WERT COUNTIES...

At 501 PM EDT, strong thunderstorms were clustered over Grabill, or
10 miles north of New Haven, moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fort Wayne, New Haven, Huntertown, Woodburn, Monroeville, Payne,
Grabill, Leo-cedarville, Dixon, Scott, Haviland, Worstville, Harlan,
Edgerton In Allen County, Tipton, Wallen, Spencerville In Dekalb
County, Zulu, Maples and Mcgill.

This includes the following highways...
 Interstate 469 between mile markers 15 and 30.
 Interstate 69 in Indiana between mile markers 311 and 323.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4092 8480 4092 8496 4124 8528 4132 8494
      4100 8454
TIME...MOT...LOC 2101Z 315DEG 25KT 4121 8503

GH
Local storm report, Jul 23, 4:19 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
519 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HEAVY RAIN       3 WSW LEO-CEDARVILLE    41.20N 85.06W
07/23/2017  E1.00 INCH       ALLEN              IN   TRAINED SPOTTER

            ALSO HAD PEA SIZED HAIL.

&&

CR

The radar

The Northern Indiana radar (KIWX), 132 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
July 23, 4:20 PM EST to 4:21 PM EST
Where
Henry County, 0.52 mi E of Napoleon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.380, -84.120

A trained spotter reported eight inch tree limbs ripped off a healthy tree.

Thunderstorm Wind, Henry

When
July 23, 4:20 PM EST to 4:21 PM EST
Where
Henry County, 1.38 mi N of Napoleon
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.400, -84.130

A trained spotter reported roof fascia ripped off, as well as shingles off a store front roof. Some minor structural damage was noted to the roof as well.

Thunderstorm Wind, Henry

When
July 23, 4:50 PM EST to 4:51 PM EST
Where
Henry County, 0.69 mi S of Deshler
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.210, -83.900

Emergency management officials reported a tree was blown down, which landed onto a gas meter, causing a leak. No injuries, fire or explosions were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715898, 715899, 715900.